Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 140, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 23, 2014, 5:58 PM CST for Bibb County, Chilton County, Shelby County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2014, 5:58 PM CST (23:58 UTC)
- Expired
- Dec 23, 2014, 6:50 PM CST
- In force
- 52 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Bibb County, AL, Chilton County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 16 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 23, 2:47 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 12.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 3:26 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Dec 23, 3:26 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 326 PM CST TUE DEC 23 2014 .DISCUSSION... LARGE UPPER LEVEL TROUGH OVER THE CENTRAL CONUS WILL GRADUALLY SHIFT EASTWARD OVER THE NEXT 24 HOURS LIFTING A SURFACE LOW FROM SOUTHERN LOUISIANA NORTHEASTWARD INTO THE TENNESSEE VALLEY OVERNIGHT. WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS HAVE BEEN PERSISTENT THROUGH THE DAY AS MOIST AIR SURGES NORTHWARD. PRECIPITABLE WATER FORECASTS WILL APPROACH ALL TIME HIGHS FOR THIS TIME OF YEAR. THUS FAR TODAY WE HAVE HAD VERY LIMITED INSTABILITY AS HEAVY RAIN AND EASTERLY FLOW HAVE REALLY SUPPRESSED THE NORTHWARD EXPANSION OF THE REALLY WARM UNSTABLE AIRMASS NEAR THE COAST. OVER THE PAST FEW HOURS...A STRENGTHENING LOW LEVEL JET HAS BEEN ERODING THE STABLE AIR ACROSS THE SOUTHERN TIER OF COUNTIES. THERE STILL REMAINS SOME CONCERN ABOUT A TORNADO AND WIND DAMAGE THREAT IN THOSE LOCATIONS AS WIND SHEAR AND BEST INSTABILITY OVERLAP IN THE LATE AFTERNOON AND EARLY EVENING HOURS. OVER THE NEXT FEW HOURS...A SQUALL LINE IS EXPECTED TO DEVELOP IN EASTERN MISSISSIPPI AND THEN PROGRESS THROUGH CENTRAL ALABAMA AHEAD OF THE ADVANCING COLD FRONT. A BRIEF SPIN-UP TORNADO OR ISOLATED AREA OF WIND DAMAGE WILL BE POSSIBLE WITHIN THE BOWING SEGMENTS OF THE LINE. THE NORTHWARD EXTENT OF THE SEVERE THREAT IS STILL SOMEWHAT UNCERTAIN BUT MAY REACH THE I-20 CORRIDOR. THE LATEST HRRR SUGGEST THE LINE WILL EXIT OUR EASTERN COUNTIES BETWEEN 10 AND 11 PM. HIGH RAINFALL RATES WILL INCREASE THE RISK FOR LOCALIZED FLASH FLOODING. CHRISTMAS DAY LOOKS DRY BUT COOL WITH HIGHS IN THE UPPER 40S TO MID 50S. BEYOND TODAY...ANOTHER ROUND OF WET WEATHER IS EXPECTED OVER THE WEEKEND. SHOWERS AND POSSIBLY SOME THUNDERSTORMS WILL PUSH INTO THE STATE SATURDAY EVENING/NIGHT WITH RAINFALL PERSISTING SUNDAY THROUGH AT LEAST EARLY MONDAY AS ANOTHER COMPLICATED WEATHER SYSTEM DEVELOPS. NEXT WEEK...LOTS OF SPREAD IN THE LONGER TERM MODELS SO LOWER CONFIDENCE BEYOND MONDAY. CURRENTLY THERE APPEARS TO BE A BROAD TROUGH DEVELOPING OVER THE EASTERN HALF OF THE NATION. 88 && .AVIATION... 18Z TAF DISCUSSION. IFR TO LIFR CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD...WITH LIMITED PERIODS OF MVFR. THE NEXT 12 TO 18 HOURS WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS MOST TERMINAL LOCATIONS. CEILING AND VISIBILITY CONDITIONS MAY IMPROVE SLIGHTLY AS SHOWERS PASS OVER TERMINALS...BUT ONLY MARGINAL IMPROVEMENT CAN BE EXPECTED. A COLD FRONT WILL MOVE THROUGH THE STATE OVERNIGHT...EXITING ALABAMA WEDNESDAY MORNING. CONDITIONS WILL IMPROVE AS DRY AIR SINKS INTO THE REGION ON WEDNESDAY. 07 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 56 59 34 51 30 / 100 60 10 0 0 ANNISTON 58 62 35 52 32 / 100 60 10 0 0 BIRMINGHAM 57 59 36 52 35 / 100 40 10 0 0 TUSCALOOSA 54 55 35 54 35 / 100 20 0 0 0 CALERA 58 58 36 53 36 / 100 30 0 0 0 AUBURN 60 63 37 53 37 / 100 80 0 0 0 MONTGOMERY 61 64 35 56 35 / 100 50 0 0 0 TROY 62 64 36 56 37 / 100 60 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BULLOCK...ELMORE...LEE...LOWNDES... MACON...MONTGOMERY...PIKE...RUSSELL. &&
Hazardous weather outlook, Dec 23, 4:44 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 444 PM CST TUE DEC 23 2014 ALZ011>015-017>050-242245- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 444 PM CST TUE DEC 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. HEAVY RAIN EVENT ONGOING ACROSS CENTRAL ALABAMA WILL BE CAPABLE OF PRODUCING LOCALIZED FLOODING ACROSS ALL OF CENTRAL ALABAMA. THE HIGHEST POTENTIAL FOR ANY SIGNIFICANT FLASH FLOODING WILL BE GENERALLY ALONG AND SOUTH OF THE INTERSTATE 85 CORRIDOR. THERE IS ALSO A LOW-CONFIDENCE...LOW-END THREAT FOR ISOLATED SEVERE STORMS WITH DAMAGING WINDS...AND A WEAK TORNADO OR TWO GENERALLY SOUTH OF A LINE FROM ALICEVILLE TO BIRMINGHAM TO WEDOWEE. THIS THREAT IS EXPECTED TO END BY MIDNIGHT IN THE SOUTHEAST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THROUGH EARLY WEDNESDAY MORNING. 08/MK
In the hours before
Special weather statement, Dec 23, 1:09 PM CST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CST TUE DEC 23 2014
ALZ014-015-232000-
WALKER AL-WINSTON AL-
109 PM CST TUE DEC 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WINSTON AND NORTHERN
WALKER COUNTIES UNTIL 200 PM CST...
AT 106 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ELDRIDGE TO CARBON HILL TO
BERRY...AND MOVING NORTHEAST AT 40 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
JASPER...
ARLEY...
NAUVOO...
ASHBANK...
POPLAR SPRINGS...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3400 8711 3398 8714 3396 8711 3392 8708
3390 8709 3389 8707 3371 8744 3369 8748
3369 8753 3387 8753 3387 8761 3397 8764
3403 8763 3429 8711
TIME...MOT...LOC 1909Z 239DEG 36KT 3398 8753 3384 8749
3371 8756
56Special weather statement, Dec 23, 1:16 PM CST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CST TUE DEC 23 2014
ALZ018-231945-
ETOWAH AL-
116 PM CST TUE DEC 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ETOWAH COUNTY UNTIL 145
PM CST...
AT 112 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ATTALLA...OR 5 MILES WEST OF GADSDEN...MOVING
NORTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
NOCCALULA FALLS...
REECE CITY...
SARDIS CITY...
TABOR ROAD...
ROCKLEDGE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3418 8585 3395 8605 3400 8617 3419 8613
3420 8584
TIME...MOT...LOC 1916Z 217DEG 39KT 3405 8607
56Special weather statement, Dec 23, 4:12 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 412 PM CST TUE DEC 23 2014 ALZ022-030-031-232300- GREENE AL-PICKENS AL-SUMTER AL- 412 PM CST TUE DEC 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUMTER... SOUTHWESTERN PICKENS AND NORTHERN GREENE COUNTIES UNTIL 500 PM CST... AT 408 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF CUBA...MOVING NORTHEAST AT 50 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... BOYD... EMELLE... EPES... GAINESVILLE... PANOLA... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3321 8832 3291 8780 3251 8840 TIME...MOT...LOC 2212Z 221DEG 45KT 3255 8854 05/MA
Special weather statement, Dec 23, 4:19 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 PM CST TUE DEC 23 2014
ALZ030-039-232300-
MARENGO AL-SUMTER AL-
419 PM CST TUE DEC 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUMTER AND WESTERN
MARENGO COUNTIES UNTIL 500 PM CST...
AT 416 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PUTNAM...OR 26 MILES SOUTHWEST OF LINDEN...MOVING
NORTHEAST AT 60 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LINDEN...
DEMOPOLIS...
NANAFALIA...
MYRTLEWOOD...
PIN HOOK...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3259 8806 3263 8794 3262 8786 3261 8784
3260 8790 3253 8786 3255 8783 3252 8782
3253 8773 3248 8773 3248 8766 3198 8797
3199 8810 3206 8812 3209 8805 3213 8805
3217 8801 3228 8803 3230 8801 3230 8814
TIME...MOT...LOC 2219Z 206DEG 52KT 3206 8808
05/MA!Local storm report, Dec 23, 4:52 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CST TUE DEC 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG NW YORK 32.50N 88.30W
12/23/2014 SUMTER AL AMATEUR RADIO
LARGE TREE LIMBS/BRANCHES DOWN
&&
DAVISSpecial weather statement, Dec 23, 5:03 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CST TUE DEC 23 2014
ALZ031-032-039-232345-
GREENE AL-HALE AL-MARENGO AL-
503 PM CST TUE DEC 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARENGO...HALE AND
SOUTHERN GREENE COUNTIES UNTIL 545 PM CST...
AT 500 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM TISHABEE TO DUG HILL TO 6
MILES NORTH OF MYRTLEWOOD...AND MOVING EAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
DEMOPOLIS...
LINDEN...
GREENSBORO...
JEFFERSON...
PIN HOOK...
THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3292 8742 3266 8748 3265 8753 3238 8752
3222 8802 3228 8803 3232 8794 3237 8804
3243 8804 3253 8790 3252 8784 3261 8788
3263 8794 3259 8805 3263 8808 3269 8804
3270 8812
TIME...MOT...LOC 2303Z 250DEG 48KT 3264 8801 3253 8794
3234 8793
05/MAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 7:48 AM CST | Special Weather Statement | BMX | Greene | 27 min |
| Dec 23, 8:05 AM CST | Severe Thunderstorm Warning | BMX | Greene, Hale | 40 min |
| Dec 23, 8:40 AM CST | Special Weather Statement | BMX | Tuscaloosa | 50 min |
| Dec 23, 9:01 AM CST | Special Weather Statement | BMX | Bibb | 44 min |
| Dec 23, 11:03 AM CST | Special Weather Statement | BMX | Etowah | 42 min |
| Dec 23, 11:09 AM CST | Severe Thunderstorm Warning | BMX | Etowah | 28 min |
| Dec 23, 11:26 AM CST | Areal Flood Advisory | BMX | Lamar | 2 hr |
| Dec 23, 11:27 AM CST | Special Weather Statement | BMX | Cherokee | 48 min |
| Dec 23, 11:46 AM CST | Special Weather Statement | BMX | Lamar | 44 min |
| Dec 23, 12:07 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Pickens | 53 min |
| Dec 23, 12:27 PM CST | Special Weather Statement | BMX | Winston | 48 min |
| Dec 23, 1:07 PM CST | Special Weather Statement | BMX | Lamar | 38 min |
| Dec 23, 1:09 PM CST | Special Weather Statement | BMX | Walker, Winston | 51 min |
| Dec 23, 1:16 PM CST | Special Weather Statement | BMX | Etowah | 29 min |
| Dec 23, 1:22 PM CST | Severe Thunderstorm Warning | BMX | Etowah | 9 min |
| Dec 23, 1:29 PM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Winston | 3 hr |
| Dec 23, 3:58 PM CST | Areal Flood Advisory | BMX | Tuscaloosa | 2 hr |
| Dec 23, 4:12 PM CST | Special Weather Statement | BMX | Greene | 48 min |
| Dec 23, 4:19 PM CST | Special Weather Statement | BMX | Marengo | 41 min |
| Dec 23, 4:23 PM CST | Severe Thunderstorm Warning | BMX | Sumter | 47 min |
| Dec 23, 5:03 PM CST | Special Weather Statement | BMX | Hale | 42 min |
| Dec 23, 5:31 PM CST | Severe Thunderstorm Warning | BMX | Dallas, Hale, Marengo, Perry | 44 min |
| Dec 23, 5:50 PM CST | Areal Flood Advisory | BMX | Jefferson | 115 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.